Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 237, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 14, 2011, 6:23 PM EDT for 4 counties in Pennsylvania. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 6:23 PM EDT (22:23 UTC)
- Expired
- Sep 14, 2011, 7:30 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA
The radar
The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:25 PM EDT | TSTM WND DMG | New Franklin, PA | TREES AND WIRES DOWN |
| Sep 14, 6:45 PM EDT | TSTM WND DMG | Fairfield, PA | NUMEROUS TREES AND WIRES DOWN |
| Sep 14, 6:55 PM EDT | TSTM WND DMG | Gettysburg, PA | NUMEROUS TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
037 WUUS51 KCTP 142223 SVRCTP PAC001-041-055-133-142330- /O.NEW.KCTP.SV.W.0237.110914T2223Z-110914T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 623 PM EDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTH CENTRAL CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA... WESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA... * UNTIL 730 PM EDT * AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR FAYETTEVILLE...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... CARROLL VALLEY... CASHTOWN... SEVEN STARS AND GETTYSBURG... GERMANTOWN... BONNEAUVILLE... HEIDLERSBURG AND LITTLESTOWN... THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 27. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 15...ROUTE 30...STATE ROAD 94...STATE ROAD 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4009 7681 3973 7675 3974 7779 4004 7752 TIME...MOT...LOC 2223Z 263DEG 22KT 3990 7744 $$ FORECASTER: LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:52 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 14, 3:52 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 352 PM EDT WED SEP 14 2011 .SYNOPSIS... A WEAK COLD...FRONT EXTENDING FROM THE CATSKILL REGION OF NEW YORK TO THE NORTHWEST MOUNTAINS OF PENNSYLVANIA THIS AFTERNOON... WILL DRIFT SLOWLY TO THE SOUTHEAST AND WEAKEN LATE TODAY. A SECOND AND STRONGER COLD FRONT WILL PASS THROUGH THURSDAY MORNING... BRINGING WIDESPREAD SHOWERS...AND A FEW THUNDERSTORMS TO PARTS THE REGION. A LARGE AREA OF HIGH PRESSURE AREA WILL BUILD IN LATE THIS WEEK RESULTING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR. THIS DRY AIR WILL LAST ALL WEEKEND AND INTO THE FIRST PART OF THE NEW WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... WEAKENING COLD FRONTAL BOUNDARY EXTENDED FROM JUST SOUTH OF KBGM...TO KPIT AT 18Z. DECREASING STRATO CU CLOUDS /THAT WERE PERSISTENT ALONG THIS BOUNDARY/ WILL BE REPLACED BY INCREASING LARGE SCALE LIFT AND VERTICAL DEVELOPMENT OF THE CU FIELD LATE THIS AFTERNOON INTO THIS EVENING AS THE RIGHT ENTRANCE REGION OF 120 KT JET DRIFTS EAST TO THE LOWER GREAT LAKES REGION. NAM SHOWS THE EVOLUTION OF ONE OR MORE WEAK SFC WAVES ALONG THIS BOUNDARY BEGINNING THIS EVENING. AREAS OF RESPECTABLE CAPE AND MODERATELY HIGH EHI ACROSS SCENT AND SERN PENN LATE THIS AFTERNOON AND EVENING WILL COMBINE WITH MID LEVEL LAPSE RATES APPROACHING 6.5C/KM TO SUPPORT AT LEAST A FEW STRONG TSRA FROM NEAR KAOO...EAST TO KMDT AND KLNS. PAINTED MUCH HIGHER POPS AND QPF IN THIS AREA THROUGH THIS EVENING...TO THE SOUTH OF THE INITIAL/DYING FRONTAL BOUNDARY. LATE TONIGHT THROUGH THE MID MORNING HOURS THURSDAY OVER THE CENTRAL AND WEST /AND MID TO LATE MORNING ACROSS THE EASTERN ZONES/ WILL FEATURE THE GREATEST CHANCE FOR SHOWERS. PRECIP PATTERN BENEATH THE BROAD ENTRANCE REGION OF THE JET MAY TAKE ON A MORE STRATIFORM LIGHT TO MDT RAIN APPEARANCE ACROSS THE CENTRAL AND NWRN ZONES...WHERE LOW LEVEL BASED CAPE WILL BE MINIMAL. LOWS TONIGHT WILL VARY FROM THE MID 40S NEAR KBFD...TO THE LOWER 60S IN THE SOUTHEAST ZONES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... STRONG COLD FRONT WILL PLOW EAST ACROSS THE REGION DURING THE DAY THURSDAY. RESIDUAL LLVL MOISTURE...CONTRIBUTION BY THE WARMER LOWER GREAT LAKES AND A GOOD OROGRAPHIC COMPONENT WILL LEAD TO PLENTY OF CLOUDS THROUGH AT LEAST THE LATE MORNING HOURS ACROSS THE NW MTNS AND LAURELS...WHILE THE EXTENSIVE LAYERED CLOUDS FURTHER EAST SLIDE RAPIDLY TO THE EAST AND LEAVE JUST SCT STRATO CU FOR THE AFTERNOON OVER THE CENTRAL RIDGE AND VALLEY REGION. HIGH...CATEGORICAL POPS ACROSS THE EASTERN HALF OF THE CWA THROUGH 16-18Z WILL DROP OFF QUICKLY TO LESS THAN 15 PERCENT BY 21Z THURSDAY. IN ADDITION...EXPECT AT LEAST A 6-10 HOUR PERIOD OF GUSTY NW WINDS IN THE WAKE OF THE FRONT. NAM BUFKIT MOMENTUM TRANSFER SUGGEST FREQUENT GUSTS OF 18-22 KTS. PLENTY OF LAKE EFFECT CLOUDS AND EVEN A FEW SHOWERS ARE POSSIBLE THURSDAY NIGHT ACROSS WARREN AND MCKEAN COUNTIES...BUT FOR NOW I PLAYED DOWN THE CHC WITH JUST 20 POPS THERE. OTHERWISE...DRY AND COLD CONDITIONS FOR LATE THURSDAY NIGHT/EARLY FRIDAY WITH THE FIRST WIDESPREAD FROST POSSIBLE ACROSS THE LAURELS AND NRN MTNS. MAX TEMPS THURSDAY WILL ONLY REACH THE LOWER 50S ACROSS THE NW MTNS...AND AROUND 70F IN THE SE. LOWS THURSDAY NIGHT WILL DIP TO NEAR FREEZING ACROSS THE NRN MTNS /WHERE LATER SHIFTS WILL HAVE TO CONSIDER THE MERIT OF POSTING A FREEZE WATCH/...AND IN THE U30S TO LOWER 40S IN MOST OTHER LOCATIONS. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... SHARP UPPER TROF THAT WILL SUPPORT EXPECTED COLD FROPA ON THURSDAY SHOULD BE LIFTING OUT OF THE REGION AT THE START OF THE LONG TERM PERIOD. HEIGHTS WILL RISE BEHIND THIS TROF WITH UPPER RIDGE AXIS MOVING ACROSS PA BY LATE IN THE WEEKEND. FLOW IS FORECAST TO FLATTEN OUT BY THE END OF THE PD...MIDDLE OF NEXT WEEK. SOME INDICATION THAT LOWER HEIGHTS WILL LINGER ACROSS SERN SECTIONS. THE WELL ADVERTISED HIGH PRESSURE SYSTEM WILL BE MOVING INTO THE REGION AT THE START OF THE PERIOD. THIS WILL PROVIDE A LENGTHY PERIOD OF SIGNIFICANTLY DRIER AND NOTICEABLY COOLER WEATHER...FROM THE WEEKEND WELL INTO NEXT WEEK. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AREA OF MAINLY MVFR...BKN-OVC STRATO CU HAS BROKEN UP AND EVOLVED INTO A BROAD AREA OF MVFR MDT VFR TO MVFR CU THROUGHOUT THE CENTRAL AND SE ZONES. AREA OF ENHANCED CONVECTIVE CLOUDS AND SHOWERS/SCTD TSRA WILL IMPACT KJST AND KAOO OVER THE NEXT 2-4 HOURS BEFORE SLIDING ACROSS SRN PENN TO KMDT THIS EVENING. ADDITIONAL SHRA/SCTD TSRA EXPECTED TO BREAK OUT ACROSS THE SE HALF OF OUR CWA /SURROUNDING THIS DISCRETE AREA OF CONVECTION/. MORE WIDESPREAD SHOWER ACTIVITY LIKELY LATER TONIGHT INTO THURSDAY...AS A MUCH STRONGER COLD FRONT MOVES EAST INTO THE AREA. MUCH OF THE RAIN MAY BE JUST BEHIND THE LEADING EDGE OF THE COLD AIR. WILL HAVE TO WATCH OUT FOR A CHC OF THUNDERSTORMS...GIVEN AN ABNORMALLY STRONG UPPER LVL JET JUST TO OUR NW. IT WILL TURN WINDY IN THE WAKE OF THE FRONT THU INTO THURSDAY EVENING. VERY COLD AIR FOR MID SEPTEMBER MOVING ACROSS THE LAKES WILL RESULT IN EXTENSIVE MVFR TO PERHAPS IFR SC AND MOST LIKELY SOME SHOWERS EARLY ON...MAINLY ACROSS THE NORTHERN PART OF THE STATE. HIGH PRESSURE SHOULD PROVIDE MAINLY VFR CONDITIONS FOR THE WEEKEND...ALTHOUGH THERE COULD BE SOME EARLY MORNING FOG. OUTLOOK... THU...MVFR AND IFR CONDITIONS IN SHOWERS. FRI...SOME SHOWERS POSSIBLE EARLY AT SPOTS LIKE BFD. MAINLY VFR OTHERWISE. SAT-SUN...AM VALLEY FOG POSSIBLE. OTHERWISE VFR. && .EQUIPMENT... KCCX RADAR PARTIALLY OPERATIONAL...BUT STILL IN NEED OF A PERMANENT FIX. EL TECHS HAVE BEEN WORKING ON THE PROBLEM AT THE RDA. RADAR WILL REMAIN IN VCP31 THROUGH LATE THIS AFTERNOON. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...DANGELO/GARTNER AVIATION...LAMBERT EQUIPMENT...
Hazardous weather outlook, Sep 14, 2:00 PM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT WED SEP 14 2011 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-151800- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 200 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017-018-024-033-037-041-042-151800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN- 200 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL DROP BELOW 40 DEGREES BOTH FRIDAY AND SATURDAY MORNINGS...ISOLATED LOCATIONS NEARING THE FREEZING MARK. FROST IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 4:50 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT WED SEP 14 2011
PAZ026-035-036-063-142130-
CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
450 PM EDT WED SEP 14 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...FULTON...
SOUTH CENTRAL HUNTINGDON AND WEST CENTRAL CUMBERLAND COUNTIES...
AT 442 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM FORT
LITTLETON TO NEEDMORE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SHADE GAP...MCCONNELLSBURG...
FANNETTSBURG AND FORT LOUDON.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 168 AND 206...I-70 BETWEEN
MILE MARKERS 152 AND 168.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
LAT...LON 3975 7835 3988 7828 4017 7804 4022 7761
4019 7761 4022 7757 4024 7749 3974 7777
FORECASTER: CERUSpecial weather statement, Sep 14, 5:41 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT WED SEP 14 2011
PAZ035-036-063-064-142230-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-
541 PM EDT WED SEP 14 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...SOUTHEASTERN
FULTON...WEST CENTRAL ADAMS AND WESTERN CUMBERLAND COUNTIES...
AT 536 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FANNETTSBURG TO MCCONNELLSBURG TO COVE MILLS...MOVING NORTHEAST AT 10
MPH.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL AFFECT BIG COVE TANNERY AND AMBERSON VALLEY.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 182 AND 227...I-70 BETWEEN
MILE MARKERS 165 AND 170...I-81 BETWEEN MILE MARKERS 1 AND 46.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
LAT...LON 4009 7791 4006 7786 4016 7780 4020 7761
4019 7761 4021 7758 4030 7706 4003 7735
3973 7755 3971 7775 3972 7830
FORECASTER: LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:14 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 46 min |
| Sep 13, 8:21 PM EDT | Special Weather Statement | CTP | Warren | 24 min |
| Sep 13, 8:35 PM EDT | Special Weather Statement | CTP | Elk | 55 min |
| Sep 13, 9:47 PM EDT | Special Weather Statement | CTP | Clearfield | 43 min |
| Sep 13, 11:00 PM EDT | Special Weather Statement | CTP | Clearfield | 45 min |
| Sep 13, 11:52 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 113 min |
| Sep 14, 12:13 AM EDT | Special Weather Statement | CTP | Clearfield | 32 min |
| Sep 14, 4:50 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 40 min |
| Sep 14, 5:41 PM EDT | Special Weather Statement | CTP | Cumberland, Franklin | 49 min |
| Sep 14, 5:55 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton | 3 hr |
| Sep 14, 7:33 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 42 min |
| Sep 14, 7:45 PM EDT | Special Weather Statement | CTP | Lancaster, York | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.